Browse

1 - 10 of 199 items :

  • Anaesthesiology x
  • Clinical Medicine x
Clear All

Abstract

Liver transplantation (LT) is a challenging surgery performed on patients with complex physiology profiles, complicated by multi-system dysfunction. It represents the treatment of choice for end-stage liver disease. The procedure is performed under general anaesthesia, and a successful procedure requires an excellent understanding of the patho-physiology of liver failure and its implications. Despite advances in knowledge and technical skills and innovations in immunosuppression, the anaesthetic management for LT can be complicated and represent a real challenge. Monitoring devices offer crucial information for the successful management of patients. Hemodynamic instability is typical during surgery, requiring sophisticated invasive monitoring. Arterial pulse contour analysis and thermo-dilution techniques (PiCCO), rotational thromboelastometry (RO-TEM), transcranial doppler (TCD), trans-oesophageal echocardiography (TEE) and bispectral index (BIS) have been proven to be reliable monitoring techniques playing a significant role in decision making. Anaesthetic management is specific according to the three critical phases of surgery: pre-anhepatic, anhepatic and neo-hepatic phase. Surgical techniques such as total or partial clamping of the inferior vena cava (IVC), use of venovenous bypass (VVBP) or portocaval shunts have a significant impact on cardiovascular stability. Post reperfusion syndrome (PRS) is a significant event and can lead to arrhythmias and even cardiac arrest.

Abstract

Introduction

The majority of oral ingestion of caustic material by adults is intentional, and the aftermath varies widely with potentially fatal results. Injuries range from superficial burns of facial and oropharyngeal structures to extensive necrosis of the gastrointestinal tract. Management focuses on the identification of the ingested substance and prompt treatment and supportive care of the multiple complications stemming from the ingestion. Complications following caustic ingestion include both immediate and long term.

Case presentation

A fifty-seven-year-old man presented following intentional ingestion of drain cleaner. The patient was intubated and underwent emergent esophagogastroduodenoscopy [EGD], which revealed extensive damage to his oesophagus and stomach. He survived his initial injury but had a prolonged hospital course and ultimately died after developing tracheoesophageal and bronchooesophageal fistulas which were too extensive for surgical repair.

Conclusion

The sequelae of caustic ingestion can be minor or severe, both immediate and delayed. Despite appropriate prompt management and supportive care, patients may die as a result of the initial injury or subsequent complications.

Abstract

Introduction

Superior vena cava syndrome is one of the more serious complications of central venous catheter insertion. Drug interactions of administered drugs used in association with these catheters can lead to formation of precipitations and consequently thrombus formation. These interactions can be either anion-cation or acid-base based and more commonly present in clinical practice than expected.

Case presentation

The case of a 31-year old female who was admitted to an intensive care unit with an intracranial haemorrhage, is presented. Occlusion of the superior vena cava was caused by a drug-induced thrombus, formed by the precipitation and clotting of total parenteral nutrition and intravenous drugs. Given the nature of the thrombus and a recent intracranial haemorrhage, the patient was treated with a central thrombectomy supported by a heparin-free extracorporeal membrane oxygenation.

Conclusion

Knowledge of drug interactions is crucial in order to heighten awareness for the dangers of concomitant drug administration, especially in combination with total parenteral nutrition in critically ill patients.

Abstract

Background

Aconite is one of the most toxic known herbs, widely used for centuries as an essential Chinese medicine, but also for deliberate poisoning throughout history. Clinically indicated in herbal medicine for a range of ailments from headaches to muscle spasm, unfortunately the narrow therapeutic window may lead to a range of toxic presentations. The mechanism of action of the pharmacologically active compounds in Aconite relate to the activation of voltage gated sodium channels within a range of tissue including myocardial, neuronal and smooth muscle leading to persistent cellular activity.

Case presentation

We report on a rare case of a fifty year old male with intentional aconite overdose presenting with refractory cardiovascular instability from persistent life threatening arrhythmias, respiratory failure and seizure activity.

Conclusion

An overview of Aconite, its history, pharmacological effects, treatment of overdose and outcomes is presented.

Abstract

Sublingual haematoma is a rare complication of anticoagulants and can be life-threatening. As the number of prescribed anticoagulants is increasing, the incidence of complications of these drugs will continue to increase. A report of a sublingual haematoma in an elderly patient with chronic atrial fibrillation treated with edoxban (Lixiana ©, Daiichi Sankyo Europe GmbH, München, Germany) is reported. A 90-year male presented at the emergency department with an obstructed upper airway due to a sublingual haematoma. The patient received tranexamic acid, prothrombin complex, and fresh frozen plasma. After fiberoptic nasal intubation, the patient was monitored in the intensive care unit. After four days, the patient was extubated, and after six days, the swelling resolved completely. Complications of anticoagulants are rare but can be life-threatening. Recognition of an endangered airway and reversing the effects of the anticoagulant are essential. Surgical evacuation of the haematoma could be considered but is not necessary.

Abstract

Very few reports exist on serious cardiac complications associated with intake of serotonin-noradrenaline reuptake inhibitors. This paper describes and discusses the case of a patient who ingested a dose of 17.5 g venlafaxine. She developed a full serotonergic syndrome leading to multi-organ failure, including refractory cardiovascular shock, which was managed by early implantation of an extracorporeal life support (ECLS) system as a bridging strategy. This intervention was successful and resulted in full recovery of the patient.

Abstract

Introduction

Peptic mucosal damage induced by acute stress is a serious cause of morbidity and mortality in critically ill patients. The study aimed to investigate the protective, antioxidant and anti-inflammatory effects of pretreatment with Chios mastic gum (CMG), a traditionally consumed herbal resin naturally deriving from the trunk of Pistacia Lentiscus var. Chia compared to Omeprazole, a standard medication used in the prevention and treatment of gastritis, against the effects of cold restraint stress (CRS) in rat gastric and colonic mucosa.

Methods

Twenty-one male Wistar rats were randomly assigned to three groups: Control (C), Omeprazole (O), and CMG (M), according to the pre-treatment regime, and were subjected to CRS at 40C for 3 hours. The gastric and colonic mucosal lesions were histologically assessed. ELISA measured blood concentrations of TNF-α, IL-1β, peroxidase, superoxide dismutase (SOD) and total antioxidant capacity (TEAC).

Results

In both groups, O and M, gastric mucosal hyperemia, haemorrhagic infiltration and mucosal oedema, as well as colonic mucosal hyperaemia and haemorrhagic infiltration were significantly reduced compared to the controls (p<0.05). No significant differences were observed between Groups O and M. TNF-α levels were significantly lower in group M compared to Group O (p=0.013). IL-1β levels were significantly depressed in groups M and O compared to control (p≤ 0.001). The activity of both peroxidase and SOD enzymes decreased in group M compared to group O (p= 0.043 and p=0.047 respectively) and the control (p=0.018 and p< 0.001 respectively).

Conclusions

The natural Chios mastic gum is a promising nutritional supplement with protective properties to the peptic mucosa against CRS, exerting anti-inflammatory and antioxidant effects.

Abstract

Introduction

Intracranial haemorrhage (ICH) is a known, but a rare cause of out of hospital cardiac arrest (OHCA). It results in the development of non-shockable rhythms such as asystole or pulseless electrical activity (PEA).

Case Report

A 77- years old male had an OHCA without any prodrome. An emergency medical services (EMS) team responded to an emergency call and intubated the patient at the site before transporting him to the Acute Care Hospital, New Brunswick, New Jersey, USA. On admission, a non-contrast computed tomography scan of the head revealed a large cerebellar haemorrhage. Non-traumatic ICH is a rare cause of OHCA. Although subarachnoid haemorrhage causing cardiac arrest has been described in the literature, cerebellar haemorrhage leading to cardiac arrest is rare. The mechanism by which ICH patients develop cardiac arrest is likely explained by a massive catecholamine surge leading to cardiac stunning.

Conclusion

A non-shockable rhythm in the seting of a sudden cardiac arrest should raise alarms for a primary non-cardiac ethology, especially a primary cerebrovascular event. The absence of brainstem reflexes increases the likelihood of an intracranial process.